By Topic

IEEE Transactions on Information Theory

Issue 6 • Nov 1991

Filter Results

Displaying Results 1 - 25 of 33
  • Recursive estimation in mixture models with Markov regime

    Publication Year: 1991, Page(s):1683 - 1690
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (596 KB)

    A recursive algorithm is proposed for estimation of parameters in mixture models, where the observations are governed by a hidden Markov chain. The often badly conditioned information matrix is estimated, and its inverse is incorporated into the algorithm. The performance of the algorithm is studied by simulations of a symmetric normal mixture. The algorithm seems to be stable and produce approxim... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Signal sets matched to groups

    Publication Year: 1991, Page(s):1675 - 1682
    Cited by:  Papers (81)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (784 KB)

    Recently, linear codes over ZM (the ring of integers mod M) have been presented that are matched to M -ary phase modulation. The general problem of matching signal sets to generalized linear algebraic codes is addressed based on these codes. A definition is given for the notion of matching. It is shown that any signal set in N-dimensional Euclidean sp... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the covering radius of subcodes of a code

    Publication Year: 1991, Page(s):1706 - 1707
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (148 KB)

    Let C be a binary linear code with covering radius R , and C0 a subcode of C of codimension i. An upper bound is obtained for the covering radius of C 0 in terms of R and i. When C 0 ={0}, the bound becomes the sphere covering bound for R View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Parameter estimator based on a minimum discrepancy criterion: a Bayesian approach

    Publication Year: 1991, Page(s):1671 - 1675
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (428 KB)

    A new estimation criterion based on the discrepancy between the estimator's error covariance and its information lower bound is proposed. This discrepancy measure criterion tries to take the information content of the observed data into account. A minimum discrepancy estimator (MDE) is then obtained under a linearity assumption. This estimator is shown to be equivalent to the maximum likelihood es... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two new binary codes obtained by shortening a generalized concatenated code

    Publication Year: 1991
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (88 KB)

    The authors construct a [75,13,30] code and a [75,11,32] code. The minimum distances of these codes are one larger than the largest known (T. Verhoeff 1987) minimum distances of codes with the same length and dimension. As a [75,11,33] code does not exist, the [75,11,32] code is, in a sense, optimal. Both codes are obtained by judiciously shortening a [80,14,32] code that is obtained as a generali... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Information rates for a discrete-time Gaussian channel with intersymbol interference and stationary inputs

    Publication Year: 1991, Page(s):1527 - 1539
    Cited by:  Papers (79)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1104 KB)

    Bounds are presented on Ii.i.d.-the achievable information rate for a discrete Gaussian Channel with intersymbol interference (ISI) present and i.i.d. channel input symbols governed by an arbitrary predetermined distribution px(x). The lower and upper bounds on I i.i.d. and I are formulated. The bounds on I... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Projective Reed-Muller codes

    Publication Year: 1991, Page(s):1567 - 1576
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (600 KB)

    A class of codes in the Reed-Muller family, the projective Reed-Muller codes (PRM codes), is studied. The author defines the PRM codes of all orders and discusses their relation to polynomial codes. The exact parameters of PRM codes are given. The duals are characterized, and, in parallel to the classical works on generalized Reed-Muller codes, the cyclic properties are studied. Tables over parame... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On rates of convergence of general information criteria in signal processing when the noise covariance matrix is arbitrary

    Publication Year: 1991, Page(s):1667 - 1671
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    The authors give exponential-type bounds on the probabilities of detection error under certain conditions. The bounds tend to zero rapidly as the sample size increases. These procedures are referred to as general information criterion (GIC) procedures since each is consistent and, under certain conditions, the rate of convergence of the estimate of the number of signals to the true value is rapid.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The distribution functions of certain random geometric series concerning intersymbol interference

    Publication Year: 1991, Page(s):1657 - 1662
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (468 KB)

    The author presents some numerical methods for the calculation of the distribution functions of certain random geometric series. The semicontraction mapping approach of A. Huzii and H. Sugiyama (Electron. Commun. Jap.., vol.53-A, p.21-30, 1970) is generalized to give a convergent solution for most cases of interest. Also, initial approximations are discussed based on the moments of the distributio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New lower bounds for asymmetric and unidirectional codes

    Publication Year: 1991, Page(s):1696 - 1704
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (740 KB)

    New lower bounds on the sizes of asymmetric codes and unidirectional codes are presented. Various methods are used, three of them of special interest. The first is a partitioning method that is a modification of a method used to construct constant weight codes. The second is a combining codes method that is used to obtain a new code from a few others. The third method is shortening by weights that... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decoding cyclic and BCH codes up to actual minimum distance using nonrecurrent syndrome dependence relations

    Publication Year: 1991, Page(s):1716 - 1723
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (616 KB)

    The decoding capabilities of algebraic algorithms, mainly the Berlekamp-Massey algorithm, the Euclidean algorithm, and the authors' (1989) generalizations of these algorithms, are basically constrained by the minimum distance bounds of the codes. The authors introduce a more general procedure which breaks away from this restriction and which can determine the, error locations from nonrecurrent dep... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On identification via multiway channels with feedback

    Publication Year: 1991, Page(s):1519 - 1526
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (636 KB)

    For the case of complete feedback, a fairly unified theory of identification is presented. Its guiding principle is the discovery that communicators (sender and receiver) must set up a common random experiment with maximal entropy and use it as randomization for a suitable identification technique. It is shown how this can be done in a constructive manner. The proof of optimality (weak converse) i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Trellis-coded vector quantization

    Publication Year: 1991, Page(s):1551 - 1566
    Cited by:  Papers (68)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1308 KB)

    Trellis-coded quantization is generalized to allow a vector reproduction alphabet. Three encoding structures are described, several encoder design rules are presented, and two design algorithms are developed. It is shown that for a stationary ergodic vector source, if the optimized trellis-coded vector quantization reproduction process is jointly stationary and ergodic with the source, then the qu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A counterexample to a Voronoi constellation conjecture

    Publication Year: 1991, Page(s):1665 - 1666
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (148 KB)

    Voronoi constellations are of interest because it is possible to save on signal power by choosing a lattice for which the second moment of the Voronoi region is close to that of a sphere with the same dimensionality. A Voronoi constellation based on the lattice partition Λ/Λs is the set of points in some translate Λ+a that fall within the Voronoi region ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The number of cross-join pairs in maximum length linear sequences

    Publication Year: 1991, Page(s):1731 - 1733
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    It has been conjectured by T. Chang et al. (1990) that the number of cross-join pairs in a maximum length linear sequence equals (2n-1-1)(2n-1-2)/6. A maximum length linear sequence (an m-sequence) of length 2n-1 is a binary sequence which satisfies a linear recurrence whose characteristic polynomial is primitive of degree n. The number of primiti... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • How much information can one bit of memory retain about a Bernoulli sequence?

    Publication Year: 1991, Page(s):1595 - 1604
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (612 KB)

    The maximin problem of the maximization of the minimum amount of information that a single bit of memory retains about the entire past is investigated. The problem is to estimate the supremum over all possible sequences of update rules of the minimum information that the bit of memory at epoch (n+1) retains about the previous n inputs. Using only elementary techniques, it is show... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequence estimation and synchronization from nonsynchronized samples

    Publication Year: 1991
    Cited by:  Papers (22)  |  Patents (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (692 KB)

    The authors study the problem of maximum-likelihood sequence estimation and synchronization from samples of the output of a matched filter taken at integer multiples of the symbol rate, which is assumed perfectly known by the receiver. A general analysis is presented of sampled receivers that handle arbitrary baseband pulse shapes and arbitrary sampling rates. It is observed that the optimal proce... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The entropy of a randomly stopped sequence

    Publication Year: 1991, Page(s):1641 - 1644
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (268 KB)

    A Wald-like equation is proved for the entropy of a randomly stopped sequence of independent identically distributed discrete random variables X1, X2. . ., with a nonanticipating stopping time N. The authors first define a general stopping time and the associated stopped sequence, and then present the two main theorems for the entropy of a stopped s... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The transient solution of time-dependent M/M/1 queues

    Publication Year: 1991, Page(s):1690 - 1696
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (508 KB)

    The transient behavior of time-dependent M/M/1 queues is studied. The boundary probability function π0(t), which is the probability that the queue is empty at time t, is shown with analyticity arguments to satisfy a Volterra-type integral equation. The boundary integral equation is derived, and a numerical algorithm is used to solve the integral equation and to find... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On two probabilistic decoding algorithms for binary linear codes

    Publication Year: 1991, Page(s):1707 - 1716
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (832 KB)

    A generalization of the Sullivan inequality (1967) on the ratio of the probability of a linear code to that of any of its cosets is proved. Starting from this inequality, a sufficient condition for successful decoding of linear codes by a probabilistic method is derived. A probabilistic decoding algorithm for low-density parity-check codes is also analyzed. This method of analysis enables one to e... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Information theoretic inequalities

    Publication Year: 1991, Page(s):1501 - 1518
    Cited by:  Papers (242)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1308 KB)

    The role of inequalities in information theory is reviewed, and the relationship of these inequalities to inequalities in other branches of mathematics is developed. The simple inequalities for differential entropy are applied to the standard multivariate normal to furnish new and simpler proofs of the major determinant inequalities in classical mathematics. The authors discuss differential entrop... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the capacity of a direct-detection photon channel with intertransition-constrained binary input

    Publication Year: 1991, Page(s):1540 - 1550
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (700 KB)

    The classical directed detection photon channel is modeled by an output νt (observed signal) describing the photon-arrival Poisson (count) process with intensity (rate) λt0, where λt (photons/s) is the channel input (information carrying) intensity and λ0 (photons/s) is the dark current intensity. Upper and low... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Runlength-limited codes for mixed-error channels

    Publication Year: 1991, Page(s):1577 - 1585
    Cited by:  Papers (21)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (604 KB)

    The mixed-error channel (MC) combines the binary symmetric channel and the peak shift channel. The construction of (d, k) constrained t-MC-error-correcting block codes is described. It is demonstrated that these codes can achieve a code rate close to the ( d, k) capacity. The encoding and decoding procedures are described. The performance of the constru... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on difference methods for the prediction of band-limited signals from past samples

    Publication Year: 1991, Page(s):1662 - 1665
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    Recent results are extended on difference methods for the prediction of bandlimited signals, obtained by D.H. Mugler and W. Splettstosser (1986, 1987) and by D.H. Mugler (1990), are extended to generalized bandlimited signals defined by M. Zakai (1965) and A.J. Lee (1975, 1976). This makes the difference method applicable to a wider class of signals View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On indecomposable Abelian codes and their vertices

    Publication Year: 1991, Page(s):1723 - 1731
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (696 KB)

    Indecomposable nonsemisimple Abelian codes are investigated. The author describes all indecomposable Abelian group codes and shows that the minimal distance of such a code M is the product of the minimal distance of a semisimple Abelian group code and the minimal distance of the source module of M. It is illustrated that the minimal distance of every indecomposable Abelian code d... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Frank R. Kschischang

Department of Electrical and Computer Engineering